Nebraska, 2021

Hail and Damaging Winds in Nebraska, May 26, 2021

May 26, 2021 · NWS LBF · 13 events in 6 counties and zones

A strong upper level disturbance combined with a stalled out frontal boundary, to initiate thunderstorms during the early afternoon hours of May 26th. Storms slowly intensified and became severe late in the afternoon and continued into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong upper level disturbance combined with a stalled out frontal boundary, to initiate thunderstorms during the early afternoon hours of May 26th. Storms slowly intensified and became severe late in the afternoon and continued into the evening hours. Hail up to baseball size and thunderstorm wind gusts up to 60 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 12:07 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 12:07 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
107 PM CDT Wed May 26 2021

.SHORT TERM...(Today through Thursday)
Issued at 358 AM CDT Wed May 26 2021

A potent upstream shortwave is evident per WV imagery early this
morning across Idaho, meanwhile a nearly stationary frontal zone is
analyzed from central Iowa southwest through central Kansas into the
Texas Panhandle. Southeast of this front a moist tropical airmass is
in place with surface dew points in the 60s and 70s. The upstream
shortwave will advance towards the Northern Plains today. As this
occurs a surface low will deepen across southern/eastern Wyoming.
This will turn the low-level flow to the southeast across the
Western High Plains with a rapid transport of moist air back into
the area. By mid-afternoon, surface dew points should be rising to
near 60 or the lower 60s across southwest Nebraska into the southern
Panhandle. The increasing moisture, surface heating and steep mid-
level lapse rates will lead to rapid destabilization. NAM model
suggests surface based CAPE will exceed 2500 J/KG within the moist
axis by late afternoon. At the same time southwest flow aloft will
be increasing as the upstream shortwave advances toward the region.
The stronger winds aloft combined with the backed low-level
southeast flow will create a strongly sheared environment.

Most Hi-Res short term models first develop surface based convection
within the upslope southeast flow environment just east of the
surface low from the Panhandle into northeast Colorado. Bufkit
sounding profiles just ahead of this initial development show a very
favorable environment for supercells. As the storms advance eastward
into this environment during the late afternoon and early evening,
all severe hazards are expected including very large hail and
possible tornadoes. Regarding the tornado threat, concerned about a
rapid surge of higher theta-e air that quickly advances northward
into southwest Nebraska as the LLJ increases around 23-01Z. This
surge acts as a warm front in a sense, and could help to focus
tornado potential. Storms should quickly grow upscale into a severe
MCS with wind damage as they advance into southern Nebraska and
northern Kansas mid to late evening.

The shortwave will continue to influence our weather Thursday as it
tracks across South Dakota. A surface cold front will move across
the area early Thursday morning with gusty northwest winds
developing. Persistent lift and cold air aloft associated with the
South Dakota H7 low will keep the threat of scattered showers across
northern Nebraska, but clearing should be in full swing across
western Nebraska by afternoon as downglide and drier air both at the
surface and aloft advect southeast on the backside of the low.
Otherwise a chilly day, especially across northern Nebraska where
highs probably won't get above 60F.

.LONG TERM...(Thursday night through Tuesday)
Issued at 358 AM CDT Wed May 26 2021

Weather looks unsettled the next several days, right through the
upcoming Memorial Day weekend. Friday into Saturday, cool high
pressure will settle across the Great Lakes region. Cool air will be
recycled west and northwest across our area via east to southeast
low-level flow on the western side of the high. Then has we head
into the second half of the weekend, a long wave trough will develop
across the western CONUS and slowly track east into the area the
first half of next week. Cool air left over from the aforementioned
high pressure system and moist air which begins to advect northward
from the Gulf will likely result in widespread cloudiness and
periods of rainfall. Appears that a widespread 1 to 2.5 inches of
rainfall is possible from Sunday through Tuesday. The latest WPC
QPF forecast has lowered totals just a bit from the previous
forecast and are generally within the 1 to 2.5 inch range during
that period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed May 26 2021

Isolated thunderstorms will be possible this afternoon across
southwest Nebraska, becoming more scattered to widespread this
evening. Strong winds and hail will be possible with these storms.
Stratus will move in overnight with MVFR to IFR conditions. Winds
will become strong Thursday morning with gust of 25 knots
possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Gomez
Hazardous weather outlook, May 26, 10:41 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1141 AM CDT Wed May 26 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-271645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1141 AM CDT Wed May 26 2021 /1041 AM MDT Wed May 26 2021/

...SEVERE STORMS LIKELY THIS AFTERNOON AND THIS EVENING...

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are likely later this afternoon and evening
across all of the outlook area. Though severe thunderstorms are
possible across the entire outlook area, the greatest threat for
severe storms is south of a line from Hay Springs, to Thedford,
to Sargent. In these areas, very large hail greater than 2.5
inches in diameter, damaging wind gusts up to 75 MPH and a few
tornadoes are possible with the strongest storms.

Thunderstorms will develop off to the west and southwest of the
outlook area after 3 PM CDT, with an isolated threat possible
earlier. As they move east and northeast into the outlook area,
they will encounter abundant low level moisture, strong wind
shear, and will quickly become severe. Later in the evening, the
severe threat will shift to damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

After quiet conditions Thursday into Friday, active weather will
return to the area Friday night. Thunderstorms will be possible
Friday night through Tuesday. At this time, the severe threat is
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter groups across the eastern Nebraska Panhandle, Sandhills
and southwestern Nebraska, should be ready for activation this
afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 26, 12:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
158 PM CDT Wed May 26 2021

NEZ059-070-071-261945-
Frontier NE-Hayes NE-Lincoln NE-
158 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
SOUTHEASTERN LINCOLN AND SOUTHEASTERN HAYES COUNTIES UNTIL 245 PM
CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Culbertson, or 16 miles southwest of Curtis,
moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Curtis, Moorefield, Stockville, Quick, Orafino, Bluegill Haven
Campground, Willow View Campground, Red Willow Reservoir State
Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 10089 4077 10031 4053 10013 4035 10066
      4035 10080
TIME...MOT...LOC 1858Z 240DEG 27KT 4044 10071

Gomez

The radar

The North Platte radar (KLNX), 82 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 26, 1:15 PM CST
Where
Lincoln County, 12.44 mi N of Sutherland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -101.130

Hail, Frontier

When
May 26, 4:25 PM CST
Where
Frontier County, 7.14 mi SW of Curtis
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -100.620

Hail, Frontier

When
May 26, 4:26 PM CST
Where
Frontier County, 2.14 mi SSW of Moorefield
Measured
1 in hail
Reported by
Public
Coordinates
40.650, -100.340

Time estimated by radar.

Hail, Hayes

When
May 26, 4:58 PM CST
Where
Hayes County, Hamlet
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.380, -101.230

Hail, Lincoln

When
May 26, 5:15 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.130

Time estimated by radar.

Hail, Perkins

When
May 26, 6:00 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.730

Hail, Cherry

When
May 26, 7:04 PM CST
Where
Cherry County, 24.92 mi S of Irwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -101.980

Hail, Hayes

When
May 26, 7:05 PM CST
Where
Hayes County, 7.37 mi E of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -101.090

Hail, Perkins

When
May 26, 6:15 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.730

Hail, Hayes

When
May 26, 7:18 PM CST
Where
Hayes County, 8.01 mi E of Hamlet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -101.080

Hail, Perkins

When
May 26, 6:31 PM MST
Where
Perkins County, 0.52 mi W of Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.850, -101.730

Thunderstorm Wind, Arthur

When
May 26, 6:52 PM MST
Where
Arthur County, 10.5 mi SW of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.460, -101.840

Thunderstorm wind gust of 60 mph reported at this location.

Thunderstorm Wind, Arthur

When
May 26, 6:52 PM MST
Where
Arthur County, 9.49 mi SW of Bucktail
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.460, -101.540

Trained spotter reported a thunderstorm wind gust of 60 mph at this station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959629, 959639, 959630, 959631, 959636, 959638, 959632, 959635, 959637, 959633, 959634, 959640, 959641.